West Virginia, 2020

Flash Flooding in West Virginia, June 18 to 19, 2020

June 18 to 19, 2020 · NWS RLX · 2 events in 2 counties and zones

An upper level disturbance parked over the Ohio Valley resulted in afternoon showers and thunderstorms on the 18th and 19th across portions of West Virginia. This spawned local flooding issues in Calhoun and Webster Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance parked over the Ohio Valley resulted in afternoon showers and thunderstorms on the 18th and 19th across portions of West Virginia. This spawned local flooding issues in Calhoun and Webster Counties. Previous rainfall and slow moving storms contributed to high water issues on both days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 18, 1:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 18, 1:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
214 PM EDT Thu Jun 18 2020

.SYNOPSIS...
Slow moving upper low drifts north tonight into Friday with
diurnal showers and thunderstorms expected. Upper ridge builds
for the weekend with heat and humidity returning.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 120 PM Thursday...

A nearly vertically stacked barotropic low centered over SE West
Virginia aided by diurnal heating will continue to spawn numerous
showers and thunderstorms this afternoon into this evening. The
primary threat with these storms will be locally heavy rainfall.
This could potentially cause some high water issues, especially over
the eastern half of the forecast area where 3 hour flash flood
guidance (FFG) is generally under 1.5 inches. Given the position of
the low, storms over this area should be moving a bit faster than
further west nearer to the circulation center with a little less
potential for any given cell to drop amounts exceeding FFG and a
little less potential for a number of cells to train over any given
spot. Could also see some isolated instances of very heavy rainfall
leading to localized flooding further west closer to the low center
where storms could be nearly stationary, but 3hr FFGs in this area
are generally 2.5+ inches. Will forgo a flash flood watch for now
given relatively low probability for either scenario to exceed
FFG, with any potential impacts likely to be extremely
localized.

Coverage of showers and thunderstorms will decrease through the
evening hours, but with the low remaining overhead, will maintain at
least chance PoPs areawide for showers through the overnight.

A similar scenario is expected for Friday with any morning elevated
showers giving way to scattered to numerous surface based convection
in the afternoon. By this time, the low center will have wobbled
north into the Middle Ohio Valley and this should substantially
reduce the risk of slow moving and/or training storms over our more
vulnerable eastern zones. Will need to keep an eye on any locations
further west where the nearly stationary storms set up this
afternoon though.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 214 PM Thursday...

The persistent upper level low which should be centered just to our
north will weaken to an upper trof and then move northeast away from
our area by late in the period. By Sunday, an upper level ridge may
build across the area.

This upper low will result in continued unsettled weather during the
afternoon and evening hours each day.  However, the approach of the
upper ridge should result in less areal coverage of precipitation
on Sunday.

Current temperature guidance indicates a warming trend through the
period with readings in the mid 80s to near 90 across lowland
counties.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 214 PM Thursday...

Showers and storms may be ongoing at the start of the period as a
front approaches the area from the northwest.  A big question will
be whether the front pushes through the area or become stationary
somewhere.

Models continue to indicate a broad upper level trough will move
into the the Great Lakes region on Monday with shortwave impulses
rippling through the region at times.  In addition, a cold front may
push southeast across the area late in the period.

With all of this in mind, have continued daily chances of showers
and storms with the greatest coverage occurring in the afternoon and
evening hours.

With the upper trough building in, expect afternoon readings will
gradually cool with readings at the end of the period being close to
or slightly below normal.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 120 PM Thursday...

Scattered to numerous showers and thunderstorms will continue to
develop across the area this afternoon and this evening. Local IFR
conditions will be possible in any heavier downpours, but otherwise
conditions are expected to remain largely VFR through midnight.
Areas that receive significant rainfall overnight may develop patchy
fog by morning, but overall substantial cloud cover and proximity of
surface low pressure should limit fog extent to more sheltered
valleys.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and placement of thunder will likely
vary from TAFs and be addressed with short term amendments.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    H
EKN CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    H    H    H    H    M    H    H    H

AFTER 18Z FRIDAY...
IFR conditions possible Saturday morning in patchy fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/JP
NEAR TERM...JP
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JP
Hazardous weather outlook, Jun 18, 1:12 AM EST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
212 AM EDT Thu Jun 18 2020

VAZ003-004-WVZ010-011-015>020-024>034-039-040-515>526-190615-
Dickenson-Buchanan-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
212 AM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of flooding issues this afternoon and
evening with thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving thunderstorms Friday afternoon and evening may result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-190615-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-
212 AM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 18, 2:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
352 PM EDT Thu Jun 18 2020

WVZ016>018-029-182015-
Calhoun-Roane-Wirt-Gilmer-
352 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CALHOUN...SOUTHWESTERN GILMER...
SOUTHEASTERN WIRT AND NORTHERN ROANE COUNTIES...

At 349 PM EDT, a heavy thunderstorm was located over Arnoldsburg, or
11 miles south of Grantsville, moving northwest at 20 mph.

Torrential rainfall is occurring with this storm. One inch is
possible within 15 minutes, which and may cause localized flooding.
Do not drive your vehicle through flooded roadways. Watch for a
quick drop in visibility, ponding and hydroplaning.

Pea size hail is also possible with this storm.

Locations impacted include...
Spencer, Grantsville, Arnoldsburg, Millstone, Orma, Mount Zion,
Annamoriah and Chloe.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3877 8097 3863 8112 3881 8147 3904 8114
TIME...MOT...LOC 1949Z 131DEG 18KT 3875 8112

12
Special weather statement, Jun 18, 2:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
355 PM EDT Thu Jun 18 2020

WVZ032-182015-
Taylor-
355 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT TAYLOR COUNTY...

At 354 PM EDT, a strong thunderstorm was located near Grafton, moving
north at 10 mph.

Torrential rainfall is occurring with this storm. One inch is
possible within 15 minutes, which and may cause localized flooding.
Do not drive your vehicle through flooded roadways. Watch for a
quick drop in visibility, ponding and hydroplaning.

Pea size hail is also possible with this storm.

Locations impacted include...
Grafton, Bridgeport, Flemington, Valley Falls, Tygart Lake State
Park, Thornton, Rosemont, Knottsville, McGee and Meadland.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3930 7990 3929 7991 3929 7993 3930 7994
      3928 7996 3924 8017 3929 8021 3939 8020
      3941 8011 3939 8009 3940 8003 3942 8000
      3945 7994 3930 7989
TIME...MOT...LOC 1954Z 167DEG 10KT 3934 8009

12

The radar

The Charleston,WV radar (KRLX), 73 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
June 18, 3:00 PM EST to 7:00 PM EST
Where
Calhoun County, 1.27 mi ESE of Letterbark to 1.09 mi WSW of Millstone
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.795, -81.147

In the town of Arnoldsburg, multiple spots along Route 33/119 were under water. Emergency vehicles became stuck on the flooded roadways and had to be pulled out. A nearby horse barn was damaged and a horse trailer was halfway submerged in the flood water.

Flash Flood, Webster

When
June 19, 7:15 PM EST to 8:15 PM EST
Where
Webster County, 1.43 mi SW of Webster Spgs to 0.97 mi SE of Webster Spgs
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
38.463, -80.435

A local business in the town of Cherry Falls observed a few inches of water surrounding the building.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890114, 890118.